MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0408
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and non-penumbra microcatheter.During the procedure, the physician advanced a smart coil to the target vessel using the microcatheter and made two attempts to detach the smart coil using the handle.However, the handle failed to detach the smart coil.Subsequently, a hemostat was used to manually detach the smart coil.The procedure was completed using another smart coil and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken and separated on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 12.0 cm and 142.0 cm from the proximal end.The pull wire was retracted from the pusher assembly distal detachment tip (ddt) and the embolization coil was detached from the pusher assembly and not returned for evaluation.The pusher assembly braided section was delaminated from approximately 169.0 cm to 179.0 cm from the proximal end.Conclusions: evaluation of the returned smart coil pusher assembly confirmed that the embolization coil was detached from the pusher assembly and revealed that the pet lock was broken and separated.These damages likely occurred due to the reported manual detachment during the procedure.Further evaluation of the device revealed the braided section of the pusher assembly was delaminated and pusher assembly kinks.The root cause of the braided shaft delamination could not be determined; however, this damage may have contributed to the difficulty detaching experienced during the procedure.The kinks on the pusher assembly were likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10345152
Report Number3005168196-2020-01051
Device Sequence Number824678
Product Code HCG
UDI-Device Identifier00814548015088
UDI-Public00814548015088
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/08/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2023
Device Model Number400SMTSFT0408
Device Catalogue Number400SMTSFT0408
Device Lot NumberF84252
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/08/2020
Supplement Date Received by Manufacturer08/12/2020
Initial Report FDA Received Date07/30/2020
Supplement Report FDA Received Date08/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005